Hail, Crawford
- When
- May 24, 9:29 AM CST
- Where
- Crawford County, 0.56 mi W of Oak Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.420, -94.310
Scattered strong thunderstorms moved through portions of northwestern Arkansas during the morning of the 24th, the strongest of which produced hail up to penny size. Another round of thunderstorms developed into northwestern Arkansas during the evening hours, as a cold front moved into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong thunderstorms moved through portions of northwestern Arkansas during the morning of the 24th, the strongest of which produced hail up to penny size. Another round of thunderstorms developed into northwestern Arkansas during the evening hours, as a cold front moved into the area. The strongest of those storms produced hail up to quarter size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 5:29 AM CST, 4 hours earlier.
Area Forecast Discussion National Weather Service Tulsa OK 629 AM CDT Fri May 24 2024 ...New AVIATION... .SHORT TERM... (Today) Issued at 307 AM CDT Fri May 24 2024 A small complex of strong to marginally severe storms will continue to shove southeastward along the Red River early this morning, before exiting the area before sunrise. Elsewhere, a cold front is currently making its way through Kansas down into northwestern Oklahoma. This boundary will serve as the main focus for thunderstorm potential across our area from this morning through the afternoon hours. A few scattered showers or storms will be possible this morning, mainly across northeast Oklahoma and far northwest Arkansas in vicinity of the surface boundary as a low level jet pumps relatively deep tropical moisture into the region. Storms will likely be elevated in nature with a capping inversion in place, but steep mid level lapse rates will allow for modest elevated instability ahead of the boundary. Any storms that do form in this environment could become strong to severe, with large hail the main concern through late morning. A lull in activity is expected as the low level jet dies down through the morning and any storms around begin to weaken and dissipate. Chances for scattered storms then increase again by mid to late afternoon along the cold front as it slides into southeast Oklahoma and western Arkansas. A very moist and unstable airmass characterized by MLCAPE of 4000+ J/kg and strong deep layer shear of 60kts ahead of the boundary would support supercells capable of all hazards, especially large to significant hail with the strongest, more isolated cells. Shear vectors largely perpendicular to the frontal boundary should help keep cells more discrete for a longer period of time and allow storms to stay in front of the cold front, increasing the severe threat into southeast Oklahoma and western Arkansas through the evening hours. Uncertainties still remain however... if morning convection is more numerous than forecast that could limit the potential for more storms later in the day or at least shift the focus further south into Texas and southern Arkansas, so stay weather aware today as the forecast updates. Highs will mostly be in the 80s today with lower 80s to the north and upper 80s across the south. Bowlan && .LONG TERM... (Tonight through Thursday) Issued at 307 AM CDT Fri May 24 2024 Any ongoing storms will shift south and east of the area through the evening hours as the front slowly sags southeastward and eventually stalls/washes out near the Red River. Attention will then turn to Saturday for the next chance at seeing impactful severe weather across the region. A neutrally to negatively tilted shortwave trough will eject out of the Central Rockies and across the Central Plains by Saturday evening. At the surface, a rapidly deepening surface cyclone is forecast to develop over southeast Colorado/southwest Kansas and track east northeastward through the evening hours with a dryline extending southward through western/central Oklahoma. Increasing southerly winds ahead of the deepening surface low will allow for rapid moisture return across much of eastern Oklahoma during the day Saturday and set up a very unstable airmass ahead of the dryline by late Saturday afternoon. An expanding, modestly warm Elevated Mixed Layer (EML) should suppress convective initiation along the dryline for much of the day. However, as the mid level wave arrives and height falls overspread the tightening dryline, at least widely scattered thunderstorm development is expected across central Oklahoma, with discrete supercells the likely storm mode. These storms would spread into eastern Oklahoma by mid evening, with all hazards possible, particularly very large hail and tornadoes. IT is likely not everyone will see a storm and there might only be a few storms across the region, but whatever storms do form will most certainly be severe. Continue to monitor the forecast for updates, especially with this being a holiday weekend and lots of activities going on. Some showers ad storms could linger into early Sunday morning across western Arkansas, but should move out fairly quickly. The pattern will calm some for the late weekend and early next week, as mid level ridging builds into the area. Mainly hot and dry weather is expected for the remainder of the long holiday weekend, with temperatures in the 80s to near 90. Good agreement remains in the long range on the mid level ridge expanding into the Intermountain West by mid week and northwest flow aloft developing over the Plains. Thunderstorm chances will return with this pattern in the form of nocturnal MCS's moving off the High Plains and parts of eastern Oklahoma. Timing and placement of where each MCS will set up is hard to predict at this range and will be dependent on previous days activity in a lot of cases. But, look for nightly rain chances to return to the forecast from mid week on next week. Bowlan && .AVIATION... (12Z TAFS) Issued at 628 AM CDT Fri May 24 2024 A few scattered showers/thunderstorms will be possible across northeast Oklahoma this morning as undular bore approaches from the northwest, ahead of main frontal boundary, with a brief period of lower MVFR ceilings. Additional and potentially stronger storms are expected this afternoon across southeast Oklahoma and northwest Arkansas as frontal boundary slowly moves through the area. Brief IFR conditions will be likely in the stronger storms before activity shifts east this evening. Also some potential for a few lower clouds to develop behind front across portions of the area tonight with some light fog at NW AR TAF sites. && .PRELIMINARY POINT TEMPS/POPS... TUL 84 59 88 73 / 30 0 10 40 FSM 86 68 89 74 / 20 40 10 30 MLC 87 66 88 74 / 20 20 0 20 BVO 82 53 87 69 / 30 0 10 50 FYV 83 61 87 70 / 40 30 10 50 BYV 84 61 86 69 / 30 30 10 50 MKO 84 61 87 73 / 30 20 10 30 MIO 81 56 86 69 / 40 0 10 60 F10 84 60 87 73 / 20 10 10 30 HHW 87 67 86 72 / 20 30 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04 LONG TERM....04 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 503 AM CDT Fri May 24 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 503 AM CDT Fri May 24 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This Morning...Then Mid Afternoon. DISCUSSION... A cold front will move into the area this morning, with scattered showers and storms possible around or just after sunrise across northeast Oklahoma. These storms could be severe, with large hail the main threat. Better storm chances will exist this afternoon along and ahead of the frontal boundary in eastern Oklahoma and northwestern Arkansas. A highly unstable airmass and strong shear would support supercells capable of all hazards, especially large to significant hail in excess of two inches in diameter. Storms will move east during the evening into southeast Oklahoma and west central Arkansas, with a continues severe threat. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Severe Thunderstorm Potential...High Wind Potential. SUNDAY...High Wind Potential. MONDAY AND TUESDAY...No Hazards. WEDNESDAY AND THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Strong storm system will bring storm chances back to the area on Saturday as storms could develop along a dryline in central Oklahoma and spread eastward into the eastern Oklahoma during the evening hours. All severe hazards will be possible, including large to very large hail and tornadoes. Storms will likely be isolated to widely scattered as a capping inversion limits convection along the boundary during the afternoon before the arrival of stronger forcing. A couple of quiet days are expected for the remainder of the holiday weekend. Nightly thunderstorm chances will return by mid week as northwest flow aloft sets up and chances increase for storm complexes moving into the region overnight. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
857 AM CDT Fri May 24 2024
ARZ001-OKZ063-241445-
Benton AR-Delaware OK-
857 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES THROUGH 945 AM CDT...
At 857 AM CDT, Doppler radar indicated a strong thunderstorm near
Colcord, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Bentonville... Siloam Springs...
Gentry... Decatur...
West Siloam Springs... Colcord...
Highfill... Springtown...
Northwest Arkansas Regional Air...Centerton...
Fairmount... Lake Eucha State Park...
Vaughn... Gallitin...
Rocky Comfort... Cherokee City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3640 9428 3621 9429 3621 9433 3614 9434
3614 9438 3619 9476 3637 9475
TIME...MOT...LOC 1357Z 272DEG 25KT 3628 9465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 15 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182566, 1182567, 1182568.